OR WAIT 15 SECS
Soft tissue augmentation with injectable fillers is not without risk, but these events are usually treatable when they occur.
Englewood, Colo. - Soft tissue augmentation using injectable fillers has an outstanding safety profile overall. However, minimizing the risk of complications requires that surgeons be knowledgeable about the material they are injecting. Additionally, they must be knowledgeable about the local anatomy and proper injection technique, according to Joel L. Cohen, M.D., director of AboutSkin Dermatology and DermSurgery in Englewood and Lone Tree, Colo., and volunteer clinical assistant professor of dermatology, University of Colorado.
"Thousands of patients are receiving filler injections on a daily basis, and serious complications are rare," Dr. Cohen says. "However, it is important to know what can go wrong because it provides insight for understanding preventive strategies, but also to be familiar with techniques for managing complications if they arise."
Avoidance through use of proper injection technique is the best approach to management. However, when filler is visible under the skin, it can sometimes be addressed with massage, aspiration, incision and drainage, or if the product is a hyaluronic acid, hyaluronidase (Amphadase, Amphastar Pharmaceuticals; Vitrase, ISTA Pharmaceuticals; and compounded sources) can be injected to dissolve the filler.
Too superficial placement of a non-hyaluronic acid product, i.e., porcine collagen (Evolence, Ortho Dermatologics) and calcium hydroxylapatite (Radiesse, BioForm Medical), can result in the appearance of white nodules.
This problem can be avoided by injecting these materials into the subcutaneous space rather than the dermis, and can be treated by expressing the contents of the nodule through a puncture site created with a No. 11 blade or an 18-gauge needle.
"When calcium hydroxylapatite was used by some physicians several years ago for lip augmentation, and even if it was injected into the proper deep plane, visible nodules seemed to occur as the material was seemingly forced toward the surface by the pumping action of the orbicularis oris muscle.
"It is for this reason that calcium hydroxylapatite is no longer recommended for injection in the lips," Dr. Cohen says.
Dr. Cohen also points out that surgeons may see patients who have been treated with the permanent product Artefill (Suneva Medical) or its predecessor, Artecoll (which was used in Canada and other countries), present with a fibrotic response associated with too superficial placement.
Management of this hypertrophic scarring-type reaction can be approached with topical or intralesional steroids or a pulsed dye laser.
Superficial placement of these permanent products has also been associated with itching and redness that may be managed with topical or intradermal corticosteroids.
Bruising and swelling represent postinjection sequelae rather than true complications, but for the cosmetic surgery patient, they are disturbing events that can affect satisfaction.
Counseling patients to withhold medications and supplements that can interfere with coagulation is one strategy for minimizing these postoperative reactions, and there is a long list of potential culprits, including NSAIDs, various vitamins and nutritional supplements, and even horseradish.
However, Dr. Cohen notes that he does not stop warfarin, aspirin, or clopidogrel (Plavix, Bristol-Myers Squibb) that is being taken for therapeutic reasons, since the consequences of a cardiac or cerebrovascular event far outweigh that of post-treatment bruising.
Results of a double-blind controlled study performed by Dr. Cohen showed a benefit for vitamin K oxide gel (Auriderm, Biopelle) in hastening the resolution of purpura after pulsed dye laser treatment.
"I have all my filler patients use this product, and recommend applying it four to five times a day," says Dr. Cohen.
Results of a study in which Dr. Cohen participated evaluating patients treated with Perlane and Restylane (hyaluronic acid, Medicis) showed that rapid injection, 0.3 cc/min or faster, and use of a fanning injection technique increased the likelihood of bruising and swelling (Dermatol Surg. 2008;34 (Suppl1):S105-S109).
"Surprisingly, the gauge of the needle used for the injection did not affect the risk of these events," Dr. Cohen says.